Texas, 2023

Hail in Texas, September 8, 2023

September 8, 2023 · NWS SHV · 1 event in 1 county or zone

A gradual increase in northwesterly flow occurred across the Southern Plains during the day on September 8th. At the same time, a weak surface low and cold front shifted south with a notable wind shift extending into far Northeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A gradual increase in northwesterly flow occurred across the Southern Plains during the day on September 8th. At the same time, a weak surface low and cold front shifted south with a notable wind shift extending into far Northeast Texas. Very hot surface temperatures were observed to the south of the boundary with maximum values in excess of 105 degrees. As a result, the boundary layer was very deep across this area with strong and increasingly stretched thunderstorm updrafts resulting from the peak of late afternoon/early evening heating and instability. Eventually, a report of large hail up to ping pong ball size was received in association with a severe thunderstorm in Red River County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 8, 5:43 PM CST, 25 minutes earlier.

Area forecast discussion, Sep 8, 5:43 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
643 PM CDT Fri Sep 8 2023

...New AVIATION...

.SHORT TERM...
(This evening through Saturday Night)
Issued at 217 PM CDT Fri Sep 8 2023

So far so good, if not perhaps timing still being an issue. Not
much recovery needed west of I-49 and models have been consistent
on round two being more focused in E TX anyway. The outflow boundary
laid down earlier has advanced the frontal boundary deeper into
our cwa. The Texarkana, El Dorado and Monroe vicinities will see a
fetch of convection working down over the worked over zones with
meager CAPE generally less than 1000J/kg. We have a big dead zones
still south of I-20 over the parishes.

Farther west of our I-49 corridor there is a bit more
1000-2000J/kg and this area is where our highest pops lie for this
afternoon, evening and overnight. The SPC Slight Risk remains in
tact for most of our cwa and radar trends have cleared out push
#1. Push #2 is draped from SE OK into SW AR and should continue to
weaken toward sunset and ramp up again late. We have no pops
there by 00Z, so we have a preperiod for this afternoon to hang on
for a while, but models remain consistently favored for our
western half, so we can still hope. The primary model timing is
overnight, so we will have to keep up with the building W flank of
this area of convection.

The cold front will make deeper progress from NE to SW over our
area. Hopefully we don't miss out in the wake of the outflow, but
our sfc winds are veering E/SE and still gusty. Air temps are
quite varied from a cool 77 in Ruston and then some 20 degrees
warmer on our far western tier of TX Counties with heat index well
over 100. So our last heat advisory is playing out very well. May
not be last this season, but last for this short and long term
period anyway.

What ever additional rain develops and falls will not be what we
need, but at least what we want to see happen. The drought is
mighty this time of year generally speaking, and that will linger
until November perhaps. At any rate, we will all be getting in on
the cooler air mass headed our way rain or not. We will become
much drier east of I-49 by sunset. The 1024mb air mass will be
anchored in the Great Lakes states tomorrow morning and then
nosing down the MS River valley and backdooring into our region
overnight and all of Saturday. Our forecasted lows will range from
mid 60s to mid 70s tonight and then upper 50s to upper 60s
tomorrow night. Highs will NOT need an advisory on Saturday with a
range mid 80s to mid 90s. It just keeps getting better into the
early long term. /24/

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 217 PM CDT Fri Sep 8 2023

Beginning Sunday, a dry forecast is expected in the post-frontal air
mass with more seasonable temperatures for early to mid September.
Highs on Sunday afternoon will generally range from the mid 80s to
lower and mid 90s from northeast to southwest across the region. As
we move into early next week, a stronger cold front will begin to
quickly approach as it drops southward from the Plains and Midwest.
This front will provide another decent chance of widespread rainfall
from late Monday and especially into Tuesday before the front shifts
south of the region.

Although the front will clear the region by Tuesday night, lingering
convection will remain possible as the associated upper-level trough
lags behind the front through mid to late week. This will maintain
low-end rain chances through much of the remaining work week while
temperatures fall below normal behind the frontal passage. Highs
will generally range from the upper 70s through the 80s while lows
will be very mild in the upper 50s through the 60s for the remainder
of the long-term forecast period. /19/

&&

.AVIATION...
(00Z TAFS)
Issued at 637 PM CDT Fri Sep 8 2023

For the 09/00Z TAF update, VFR vis/cigs will remain conditional
toward MVFR/IFR upon two VCTS/-TSRA exceptions occurring across
the airspace:
(1) at the beginning of the period-08/03Z with lingering VCTS/-RA,
and (2) at 08/12-17Z as a VCTS/-TSRA cluster redevelops and
proceeds from the north into most terminals before clearing out of
the area with the frontal boundary as it shifts southward. Surface
winds at 5-10 mph will remain from an easterly direction through
the period as a result. /16/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  91  66  91 /  50  30   0   0
MLU  66  90  64  89 /  30  10   0   0
DEQ  66  89  59  88 /  30  10   0   0
TXK  69  89  62  88 /  40  20   0   0
ELD  64  86  58  85 /  30  10   0   0
TYR  74  94  68  96 /  40  40  10   0
GGG  72  92  66  92 /  50  30   0   0
LFK  74  95  68  96 /  50  50  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...Heat Advisory until 7 PM CDT this evening for TXZ124-125-136-137-
     149-150-152-153-165>167.

&&

SHORT TERM...24
LONG TERM....19
AVIATION...16
Hazardous weather outlook, Sep 8, 2:23 AM CST, 15 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
323 AM CDT Fri Sep 8 2023

ARZ051-060-061-072-073-091200-
Howard-Hempstead-Nevada-Columbia-Union-
323 AM CDT Fri Sep 8 2023

This Hazardous Weather Outlook is for south central Arkansas and
southwest Arkansas.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms will begin impacting
the region this morning and could continue through the afternoon and
evening hours. Some of these storms could be strong to severe, with
large hail and damaging thunderstorm wind gusts the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances end across the region early Saturday but return
to portions of the region Monday before becoming more scattered to
numerous Tuesday through Wednesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today into this evening.

ARZ050-059-070-071-LAZ001>006-010>014-017>022-OKZ077-TXZ096-097-
108>112-126-138-151-091200-
Sevier-Little River-Miller-Lafayette-Caddo-Bossier-Webster-Claiborne-
Lincoln-Union-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-
Titus-Camp-Morris-Cass-Marion-Harrison-Panola-
323 AM CDT Fri Sep 8 2023

This Hazardous Weather Outlook is for southwest Arkansas, north
central Louisiana, northwest Louisiana, southeast Oklahoma and
northeast Texas.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms will begin impacting
the region today, continuing through the afternoon, evening and
overnight hours tonight. Some of these storms could be strong to
severe, with large hail and damaging thunderstorm wind gusts the main
threats. In addition to the severe storm threat, there continues to
be an elevated fire danger threat due to lower afternoon humidity,
strong wind gusts in and around storms and very dry fuels.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances should end across most of the region from north
to south during the day Saturday. Thunderstorm chances return to the
western portion of the region late on Monday, with storms becoming
more scattered to numerous across the entire region Tuesday into
Wednesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

TXZ124-125-136-137-149-150-152-153-165>167-091200-
Wood-Upshur-Smith-Gregg-Cherokee-Rusk-Nacogdoches-Shelby-Angelina-
San Augustine-Sabine-
323 AM CDT Fri Sep 8 2023

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for east Texas and northeast
Texas.

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms will begin impacting
the region later today, continuing through the evening and overnight
hours tonight. Some of these storms could be strong to severe, with
large hail and damaging thunderstorm wind gusts the main threats. In
addition to the severe storm threat, there continues to be an
elevated fire danger threat due to lower afternoon humidity, strong
wind gusts in and around storms and very dry fuels. It will be
another hot day across the region with afternoon heat indices
climbing to near 108 degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances should end across most of the region from north
to south during the day Saturday. Thunderstorm chances return to the
western portion of the region late on Monday, with storms becoming
more scattered to numerous across the entire region Tuesday into
Wednesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

13

In the hours before

Special weather statement, Sep 8, 1:49 PM CST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Shreveport LA
249 PM CDT Fri Sep 8 2023

ARZ060-061-071-072-082015-
Hempstead AR-Lafayette AR-Nevada AR-Columbia AR-
249 PM CDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HEMPSTEAD...
NORTHEASTERN LAFAYETTE...SOUTHERN NEVADA AND NORTHWESTERN COLUMBIA
COUNTIES THROUGH 315 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bodcaw, or 12 miles southeast of Hope, moving southeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Magnolia, Stamps, Waldo, McNeil, Buckner, Rosston, Willisville,
Bodcaw, Smithland, Mount Vernon, Patmos, Young, McKamie, Sutton,
Waterloo, Falcon, Cornelius, Mount Moriah, College Hill, and
Lamartine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3357 9311 3339 9312 3317 9345 3353 9364
      3368 9340
TIME...MOT...LOC 1949Z 319DEG 34KT 3354 9345

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

53
Special weather statement, Sep 8, 6:02 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Shreveport LA
702 PM CDT Fri Sep 8 2023

TXZ096-097-108-109-111-090045-
Bowie TX-Red River TX-Franklin TX-Morris TX-Titus TX-
702 PM CDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FRANKLIN...
SOUTHWESTERN BOWIE...NORTHERN MORRIS...NORTHERN TITUS AND SOUTHERN
RED RIVER COUNTIES THROUGH 745 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm over
Clarksville, moving south at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mount Pleasant, Clarksville, Hagansport, Boxelder, Mount Vernon,
Bogata, Us 259 And I 30 Intersection, Wilkerson, Dalby Springs,
Winfield, Talco, Annona, Miller's Cove, Harts Bluff, Cuthand, and
Johntown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3365 9523 3370 9502 3329 9463 3311 9524
TIME...MOT...LOC 0002Z 341DEG 33KT 3361 9510

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

05

The radar

The Shreveport radar (KSHV), 170 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Red River

When
September 8, 6:08 PM CST
Where
Red River County, 1.38 mi S of Clarksville
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
33.600, -95.050

Ping pong ball size hail reported in Clarksville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141573.